Utah, 2017Damaging Winds in Utah, August 7 to 10, 2017
August 7 to 10, 2017 · NWS SLC · 3 events in 2 counties and zones
The airmass over Utah dried out a bit for the 2nd week of August, helping thunderstorms to produce stronger wind gusts across primarily western Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The airmass over Utah dried out a bit for the 2nd week of August, helping thunderstorms to produce stronger wind gusts across primarily western Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 7, 9:16 AM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 7, 9:16 AM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1016 AM MDT Mon Aug 7 2017
.SYNOPSIS...Weakening high pressure aloft centered over the
Great Basin will lead to an increase in thunderstorm activity
across mainly northern and central Utah for the first half of the
week.
&&
.DISCUSSION...A low-amplitude upper ridge across the interior west
with an upstream trough over Oregon/northern California will
maintain a west-southwest flow aloft across the Great Basin
through midweek. PWAT values will remain somewhat elevated across
the region, though values will show a modest decrease across the
far south the next couple of days.
Convective activity will likely concentrate across the northern
and central portion of the state through midweek. The main driving
force will be the various weak shortwaves ejecting out of the
upper trough over northern California. One such feature moving
into northeast Utah will produce light showers before exiting the
area early this afternoon. A second feature will bring a few
showers/isolated thunderstorms to northwest Utah late this
morning and through the afternoon hours.
Nocturnal convection will likely develop along a weak dynamic
feature moving east-northeast out of Nevada and into west-central
Utah this evening. Sufficient instability and dynamic lift will
exist overnight through Tuesday morning to maintain convection
northern and portions of central Utah.
Northern Utah will likely become the most active area for
convection late Tuesday/Tuesday night as the flow turns more
westerly ahead of a somewhat stronger shortwave Tuesday night.
Central and southern Utah will see convection, though this
activity will be tied more closely to the terrain during the
afternoon/early evening hours.
A slight building of heights across southern/central Utah
Wednesday will further reduce convection, and confine what
develops to the higher terrain. Northern Utah/southwest Wyoming
will remain the focus for convective activity as PWAT values
remain elevated and subsequent shortwaves track east through the
area.
.AVIATION...Southerly winds at the SLC terminal are expected to
shift to the northwest between 18-20Z. Convection is expected to
develop and impact the Salt Lake area later this afternoon into this
evening with a 30% chance of gusty and erratic outflow winds at the
SLC terminal between 21-01Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
PUBLIC...CONGER
AVIATION...KRUSE
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 7, 4:27 AM MST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
527 AM MDT Mon Aug 7 2017
UTZ001>016-019>021-517-518-WYZ021-081300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
527 AM MDT Mon Aug 7 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are expected
across the central through northern outlook area this afternoon
through this evening, while storms will be less numerous across
the far south. Some of the storms could produce locally heavy
rainfall. Gusty winds may emanate from the storms late this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorm coverage should become more confined to the northern
portions of the outlook area Tuesday into Wednesday. Moisture
could gradually return to the south by the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Thunderstorm Wind, Beaver
- When
- August 7, 12:25 PM MST
- Where
- Beaver County, 12.19 mi SSW of Newhouse
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.310, -113.390
The Brimstone Reservoir RAWS recorded a maximum wind gust of 72 mph.
Thunderstorm Wind, Tooele
- When
- August 8, 4:45 PM MST
- Where
- Tooele County, 16.68 mi SSE of Gold Hill
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.950, -113.700
The Callao sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 59 mph.
Thunderstorm Wind, Tooele
- When
- August 10, 4:00 PM MST to 4:05 PM MST
- Where
- Tooele County, 20.18 mi SE of Gold Hill
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.980, -113.540
A peak wind gust of 60 mph was recorded at the Causeway sensor in the U.S. Army Dugway Proving Ground mesonet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, August 7, 20172 deaths · 1 event
- Rip Current in Wisconsin, August 7, 20171 death · 1 event
- Tornado and Damaging Wind in Maryland, August 7 to 8, 2017$950,000 · EF1 · 12 events
- Tornado and Damaging Winds in Virginia, August 7 to 8, 2017$18,000 · EF0 · 65 events
- Damaging Wind in North Carolina, August 7, 2017$100,000 · 50 kt wind · 1 event
- Damaging Wind in New Mexico, August 7, 2017$40,000 · 1 event
- Flooding and Heavy Rain in Delaware, August 7, 201717 events
- Flooding and Heavy Rain in New Jersey, August 7, 201717 events
- Flood and Heavy Rain in Maryland, August 7, 201712 events
- Flash Flooding in Texas, August 7, 20178 events
- Heavy Rain in Florida, August 7 to 8, 20175 events
- Hail in Michigan, August 7, 20171 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718994, 718995, 718997.